Drug rash can spread over large portions of the body.
Previous Next 2 of 8 Drug rash

A rash may occur as a side effect of taking a drug or as an allergic reaction to it. A drug rash might be caused by antibiotics, water pills (diuretics) or many other medications.

A drug rash might show up within an hour of taking a new medication. Or it might appear in a few days. The rash often begins as spots that range in color from pink to purple. The color of the spots depends on your skin color. The spots spread and merge. If you stop taking the drug that caused the rash, it will usually clear up in days to weeks.

Rarely, a drug rash is part of a more serious, potentially life-threatening allergic reaction that affects breathing (anaphylaxis). These severe reactions require emergency care.

From Mayo Clinic to your inbox

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

See more Multimedia Oct. 13, 2022